‘I nearly lost my sight’

Woman, 23, raises con­cerns about con­tra­cep­tive im­plant

Evening Telegraph (Late Extra Edition) - - YOURVOICE - BY ADAm HIll

A WOMAN has told of her bat­tle with a con­di­tion that al­most claimed her sight.

Jamie Grant suf­fers from id­io­pathic in­tracra­nial hy­per­ten­sion, which is char­ac­terised by a build-up of pres­sure around the brain.

The 23-year-old, from the Dens Road area of Dundee, said the ill­ness had “ru­ined her life” and she has con­cerns that it was caused by a con­tra­cep­tive im­plant.

She said: “It started when I was 16. I started to get re­ally bad mi­graines and headaches.

“My sight was start­ing to in­ter­mit­tently go too. I also started to put on weight but it was like I was swollen more than any­thing — it was like I was full of wa­ter.

“I was fit and into sports — I went from be­ing healthy to not be­ing able to get out of my bed.”

Jamie said doc­tors were un­able to find out why she was stricken with the mi­graines and headaches.

Then she went for an eye check-up to try to fig­ure out why she was los­ing her sight and was found to have suf­fered nerve dam­age to the back of her eyes.

Af­ter a CAT scan and an MRI scan at Ninewells, Jamie was di­ag­nosed with the con­di­tion. She then needed to re­turn to hos­pi­tal and re­ceive a lum­bar punc­ture to re­lieve the ten­sion which had built up in her spine and brain.

Jamie be­lieves that the is­sue may have arisen be­cause of her use of a con­tra­cep­tive rod.

Ac­cord­ing to the NHS, the cause of id­io­pathic in­tracra­nial hy­per­ten­sion is of­ten un­clear.

How­ever, ad­vice from the health ser­vice says that the is­sue could be linked to a num­ber of things such as hor­mone im­bal­ances, cer­tain med­i­ca­tions in­clud­ing an­tibi­otics, steroids and con­tra­cep­tive med­i­ca­tions.

Jamie added: “I had no idea that it could be down to the con­tra­cep­tive rod un­til I spoke with doc­tors.

“They said that it could be caused by me al­ready hav­ing high lev­els of cer­tain hor­mones. The rod was mak­ing them even higher.

“I am just thank­ful that I went for the eye test. It could have been much worse. If it was un­treated I could have lost my sight.”

Jamie said she wants her story to be a warn­ing to peo­ple to choose con­tra­cep­tion wisely and also to high­light the im­por­tance of seek­ing med­i­cal ad­vice.

Jamie Grant, who suf­fers from id­io­pathic in­tracra­nial hy­per­ten­sion.

A con­tra­cep­tive rod, which is in­serted into a woman’s arm.

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.